June 2017
Volume 58, Issue 8
Open Access
ARVO Annual Meeting Abstract  |   June 2017
THE CHARLES–BONNET SYNDROME IN PATIENTS WITH NEOVASCULAR-AGE RELATED MACULAR DEGENERATION – COULD PROTON INHIBITOR PUMPS PLAY A ROLE?
Author Affiliations & Notes
  • João Esteves Leandro
    Department of Ophthalmology, São João Hospital, Porto, Portugal
  • João Beato
    Department of Ophthalmology, São João Hospital, Porto, Portugal
    Department of Sense Organs, Faculty of Medicine, University of Porto, Porto, Portugal
  • Ana Catarina Pedrosa
    Department of Ophthalmology, São João Hospital, Porto, Portugal
  • João Pinheiro-Costa
    Department of Ophthalmology, São João Hospital, Porto, Portugal
    Anatomy, Faculty of Medicine, University of Porto, Porto, Portugal
  • Manuel Alberto Falcão
    Department of Ophthalmology, São João Hospital, Porto, Portugal
    Department of Sense Organs, Faculty of Medicine, University of Porto, Porto, Portugal
  • Fernando Falcão-Reis
    Department of Ophthalmology, São João Hospital, Porto, Portugal
    Department of Sense Organs, Faculty of Medicine, University of Porto, Porto, Portugal
  • Ângela M. Carneiro
    Department of Ophthalmology, São João Hospital, Porto, Portugal
    Department of Sense Organs, Faculty of Medicine, University of Porto, Porto, Portugal
  • Footnotes
    Commercial Relationships   João Leandro, None; João Beato, None; Ana Catarina Pedrosa, None; João Pinheiro-Costa , None; Manuel Alberto Falcão, None; Fernando Falcão-Reis, None; Ângela M. Carneiro, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science June 2017, Vol.58, 2346. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      João Esteves Leandro, João Beato, Ana Catarina Pedrosa, João Pinheiro-Costa, Manuel Alberto Falcão, Fernando Falcão-Reis, Ângela M. Carneiro; THE CHARLES–BONNET SYNDROME IN PATIENTS WITH NEOVASCULAR-AGE RELATED MACULAR DEGENERATION – COULD PROTON INHIBITOR PUMPS PLAY A ROLE?. Invest. Ophthalmol. Vis. Sci. 2017;58(8):2346.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : The occurrence of visual hallucinations in psychologically healthy people – the Charles Bonnet Syndrome – is often associated with visual loss. We investigated the role of oral proton pump inhibitors (PPIs) use and other potential risk factors in a population of neovascular age-related macular degeneration (AMD) patients.

Methods : Five hundred consecutive patients with neovascular-AMD followed at a single tertiary center in Portugal were screened for CBS. Psychiatrically healthy individuals where systematically asked if they had previously experienced hallucinations, patients that fit the selection criteria were included in the CBS group and those who did not report hallucinations were included in the non-CBS group. Demographic data, current medication and ocular risk factors were collected from patient charts and compared between CBS and non-CBS groups.

Results : The prevalence of CBS was found to be 9.0% (45/500). Using a binary logistic regression model, correlations were found between older age (p=0.004), longer follow-up time (p=0.040), PPI use (p=0.021), poor visual acuity (p=0.012) and the development of CBS. The increased risk for visual hallucinations caused by PPIs was independent of age (p=0.312), visual acuity (p=0.887) and duration of follow-up (p=0.671). For this model, the area under the curve was 0.772.

Conclusions : The prevalence of CBS in neovascular-AMD patients is high and mainly affects older individuals with poor visual acuity. PPIs seem to increase the risk of development of hallucinations independently of the degree of visual loss.

This is an abstract that was submitted for the 2017 ARVO Annual Meeting, held in Baltimore, MD, May 7-11, 2017.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×